"The man who drew my blood looked like they dragged him off the street. And the one who changed my bandages? WELL, she might as well have been homeless! I can't believe such things would go on at such a prestigous facility," the patient said with a huff of indignation.
Needless to say, none of what the patient claimed actually happened. But they sincerely believed that it did. In reality, this is what often happens when you operate on a 63 or a 73 or an 83 year old patient. They go through the physiological and pscyhological stress of the surgery, of the anesthesia, of the painkillers and as a consequence, they often become delirious. It has nothing to do with the person being crazy or unstable. It happens to the most stolid of patients. Monkeys crawling on the ceiling, garbage men masquerading as nurses, other dimensions on the other sides of mirrors. All these and more come out after surgery, usually getting worse in the evening earning this condition the nickname of "sundowning".
It especially is bad if a particularly unenlightened surgeon leaves benadryl or ativan for the patient. Those drugs don't do so well in the patient age range north of 65. Makes them much worse, actually. Sadly, too many surgeons don't know this. Vitamin H (haldol) or Seroquel become wonder drugs in these situations. Know what else helps? Family members. They seem to be the most grounding and orientating of medications. Seroquel calms them down and the family member keeps them from wandering out of their rooms and out of their minds. So the next time you have an elderly family member in for surgery tell you, "don't bother coming up to the hospital. I'm just going to be sleeping of the anesthesia," don't listen to them. Doctor's orders. Your presence keeps them sane and out of 4-point restraints which keeps the nurses and the on call doctors sane.